Family and Caregiver Schizophrenia Discussion Forum

Abilify causing lethargy

My son takes 15 mg of ability daily. He rarely mentions delusions etc, I know he still has some of them as he writes a lot of stuff done . I actually didn’t think he still had these but recently found his writings.

He’s not moving forward at all in terms of socialising. Yes he keeps saying “but hello it’s Covid !!!” He says he has low energy levels, he still manages to eat and never misses the offer of food .
He’s gained so much weight , it saddens me , but it’s his for what of another word his “laziness” that’s getting harder to cope with for us at home. He will do nothing except sit on laptop all day .

What I’m wondering is again I’m doubting myself here, could it be the abilify that’s causing this ? He has no interaction now with doctor or the mental health team as he’s been discharged. He never accepted them or accepted he needed help anyway.

I suggested lowering them and asking our GP to perhaps cut the dose slightly to see if this help but he’s against any involvement with GP, he says he’s stopping them anyway by himself :confused:

He’s incapable of seeing how this affects his Dad and me, it’s like we are made of stone . ( not literally) :thinking:

From DXed perspective, I’d say AP drugs are more likely to cause drowsiness or sleepiness that manifest as sleeping for long periods or lack of attentiveness while awake. Having experienced these side effects, I’d be less inclined to call them lethargy as I think of it more as related to lack of motivation.

You seem to be describing symptoms more akin to avolition (lack of motivation) or anhedonia (lack of enjoyment of life). These are usually lumped in the class of negative symptoms of schizophrenia which are among the most stubborn to treat, but are also signs of depression which is a common comorbidity. SZ and the lack of social standing and agency it can bring doesn’t make your life particularly enjoyable regardless of whether you acknowledge or have insight into the disease, so these symptoms may be more a reaction to the situation akin to “situational” depressions like mourning.

Abilify is known more for being ‘activating’ which is a vague term describing a tendency to fidget and move about and walk or pace (sometimes called akathesia when it’s undesirable) My understanding is this is intentional to try and combat weight gain due to metabolic changes common to atypical antipsychotics. Everyone reacts to and metabolizes medications differently, this is generalization of many experiences. It’s far more common to hear complaints of excessive movement rather than lethargy, however, so I’m more inclined to think other forces are in play. There are a few medications known to be even more activating, so you might consider asking his psychiatrist to change dosages or medications as an attempt to separate symptom from side-effect.

1 Like

Thank you , totally informative your post is.
The thing is for instance tonight for example , (im in the uk). He will have the interest and energy to go to the shops to buy snacks and drinks for the football match on tv but anything else he doesn’t have any motivation for.

He doesn’t have a psychiatrist now he won’t see anyone.

Sorry if it seems I don’t have sympathy, I really do , we are just worn out .

It’s easy to be somewhat frustrated, we want to see improvement or have the ‘old person’ back; in our case we are happy to have a few peaceful hours of sleep!
It’s our human nature to try to fix what’s wrong. I know this isn’t in my hands and I have to let go and do the best I can.
Take care.

2 Likes

Your responses are always very assertive, I’m wondering if you are a psichologist, but regardless you have a talent for answering this hard questions, thank you.

Abilify for my son gives him more energy. He was on risperadone previously which made him tired and low energy. My son seems do be doing better but is still struggling with social anxiety and is very isolated. Dr recommended Lyrica to help but my son does not want to take any more medications. Can you speak to your son’s medical practioner about what you are seeing?

1 Like

Yes I understand. I think back to a few years ago before we were at this stage and would have been ecstatic with how it’s like now. Maybe that’s a lesson to me to learn how to help my own mental health, ie look back and be thankful for now.
Best wishes to you.

Im glad your son is doing well.
My son doesn’t seen any doctors or psychiatrists now. He only did because he had to now he isn’t on the community treatment order he doesn’t have to and he won’t.